Signs and Symptoms Serious overdose with codeine is characterized by respiratory depression, extreme somnolence progressing to stupor or coma. In severe overdosage, apnea, circulatory collapse, cardiac arrest and death may occur. The central nervous system effects from overdosage of brompheniramine may vary from depression to stimulation. Anticholinergic effects may also occur. Overdosage of phenylpropanolamine may be associated with tachycardia, hypertension and cardiac arrhythmias. Toxic Doses Doses of 800 mg or more of codeine have caused partial loss of consciousness, delirium, restlessness, excitement, tremors, convulsions and collapse, or respiratory paralysis with such sequelae as mydriasis, marked vasodilatation, and finally death. A 2.5 year old child survived a dose of 300-900 mg of brompheniramine; the lethal dose of phenylpropanolamine is in the range of 50 mg/kg. Treatment Respiratory depression should be treated promptly. Oxygen, intravenous fluids, vasopressors and other supportive measures should be employed as indicated. If necessary, reestablishment of adequate respiratory exchange through provision of a patent airway and the institution of assisted or controlled ventilation must be provided. The narcotic antagonist, naloxone, is a specific antidote to codeine-induced respiratory depression, and should be administered by intravenous route if appropriate (see package insert for naloxone). Since the duration of action of codeine may exceed that of the antagonist, the patient should be kept under constant surveillance. Gastric emptying may be useful in removing unabsorbed drug, either by inducing emesis or lavage; precautions against aspiration must be taken. Stimulants or depressants should be used cautiously and only when specifically indicated. If marked excitement is present, one of the short-acting barbiturates or chloral hydrate may be used.